Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 28, 2002, 5:32 PM EDT for Pike County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2002, 5:32 PM EDT (21:32 UTC)
- Expired
- Apr 28, 2002, 5:50 PM EDT
- In force
- 18 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
| Apr 28, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
010 WUUS53 KJKL 282132 SVRJKL KYC195-282150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 529 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PIKE COUNTY * UNTIL 550 PM EDT * AT 529 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER FISHTRAP LAKE...OR 9 MILES EAST OF PIKEVILLE...MOVING EAST AT 50 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING. THIS SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING TORNADOES WITH LITTLE OR NO WARNING. MOVE TO A PLACE OF SAFETY SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR EASTERN KENTUCKY. LAT...LON 3752 8237 3740 8242 3734 8224 3749 8203 HAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:30 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 28, 4:30 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 430 PM EDT SUN APR 28 2002 ROUND TWO OF THE SQUALL LINES HAVE PASSED THRU AND WE ARE IN THE LULL JUST PRIOR TO FNTL PASSAGE. AT 19Z FNT EXTENDED FROM PIT TO PKB TO HOP TO LIT. HAVE NOT HAD MUCH CHANCE TO LOOK AT MODELS OR READ DISCUSSIONS. ALTHOUGH THE PMD SUGGESTS AN AVN/ETA COMPROMISE IS BEST FOR NOW. IN ANY CASE THE NEAR TERM LOOKS DRY WITH ANOTHER ROUND DUE IN ON TUE. CURRENT FCST HAS THIS COVERED AND HAVE ADDED DAY 7. WX ALSO LOOKS DRY FROM EARLY FRI THRU THE WEEKEND. WILL ISSUE EVENING PACKAGE WITH THE EXPIRATION OF THE TOR WATCH AND THE FLOOD WATCH. WILL CANCEL THE WIND ADVISORY WITH THE ISSUANCE. NO CHAT TODAY DUE TO SVR. GOT TO GO. .JKL...NONE DUSTY
In the hours before
Local storm report, Apr 28, 4:02 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
402 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM SLADE KY 1.75 INCH HAIL
04/28/02 POWELL REPORTED BY CO-OP
OBSERVER.
0134 PM 7 N MONTICELLO KY 2.75 INCH HAIL
04/28/02 WAYNE REPORTED BY
RESCUE SQUAD.
0142 PM VAN LEAR KY 1.25 INCH HAIL
04/28/02 JOHNSON REPORTED BY
SPOTTER.
0145 PM PAINTSVILLE KY 1.00 INCH HAIL
04/28/02 JOHNSON REPORTED BY CO-OP
OBSERVER.
0200 PM 5 E LILY KY 1.75 INCH HAIL
04/28/02 LAUREL REPORTED BY 24 HOUR
WARNING POINT.
JCSpecial weather statement, Apr 28, 5:19 PM EDT, 13 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 519 PM EDT SUN APR 28 2002 ...THE TORNADO WATCH FOR EASTERN KENTUCKY EXPIRED AT 5 PM EDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR A FEW COUNTIES IN FAR EAST KENTUCKY... MOST OF THE THUNDERSTORMS...WHICH PROMPTED SEVERAL WARNINGS THIS AFTERNOON...HAVE MOVED INTO FAR EAST KENTUCKY. THEREFORE...THE TORNADO WATCH THAT WAS IN EFFECT FOR MOST OF EASTERN KENTUCKY WAS ALLOWED TO EXPIRE AT 5 PM EDT. THE FOLLOWING COUNTIES ARE NO LONGER UNDER ANY WATCH... BATH...FLEMING...MONTGOMERY...BREATHITT...ELLIOTT...ESTILL... JOHNSON...LEE...MAGOFFIN...MENIFEE...MORGAN...OWSLEY...POWELL... ROWAN...WOLFE...CLAY...JACKSON...KNOX...LAUREL...MCCREARY... PULASKI...ROCKCASTLE...WAYNE...AND WHITLEY. THE FOLLOWING COUNTIES IN FAR EAST KENTUCKY ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING... MARTIN...FLOYD...PIKE...KNOTT...LETCHER...PERRY...LESLIE...HARLAN... AND BELL. PEOPLE IN THESE COUNTIES SHOULD REMAIN ALERT FOR THUNDERSTORMS... AND STAY TUNED TO NOAA WEATHER RADIO AND OTHER NEWS SOURCES FOR POSSIBLE WARNINGS. SCHAUB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:10 AM EDT | Severe Thunderstorm Warning | JKL | Bath | 50 min |
| Apr 28, 6:41 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 34 min |
| Apr 28, 7:18 AM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 27 min |
| Apr 28, 7:29 AM EDT | Severe Thunderstorm Warning | JKL | Laurel | 31 min |
| Apr 28, 7:38 AM EDT | Tornado Warning | JKL | Laurel | 52 min |
| Apr 28, 7:49 AM EDT | Tornado Warning | JKL | Jackson | 41 min |
| Apr 28, 8:04 AM EDT | Severe Thunderstorm Warning | JKL | Clay | 41 min |
| Apr 28, 8:29 AM EDT | Tornado Warning | JKL | Leslie, Perry | 46 min |
| Apr 28, 12:32 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 28 min |
| Apr 28, 12:41 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Wolfe | 34 min |
| Apr 28, 12:55 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 30 min |
| Apr 28, 1:06 PM EDT | Tornado Warning | JKL | Morgan | 24 min |
| Apr 28, 1:12 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 33 min |
| Apr 28, 1:23 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 27 min |
| Apr 28, 1:24 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 36 min |
| Apr 28, 1:27 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Wayne | 48 min |
| Apr 28, 1:31 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 44 min |
| Apr 28, 1:35 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 35 min |
| Apr 28, 1:36 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 39 min |
| Apr 28, 1:42 PM EDT | Tornado Warning | JKL | McCreary, Pulaski | 33 min |
| Apr 28, 1:44 PM EDT | Tornado Warning | JKL | Martin | 41 min |
| Apr 28, 1:55 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin, Morgan | 35 min |
| Apr 28, 2:00 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 45 min |
| Apr 28, 2:04 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox | 56 min |
| Apr 28, 2:14 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 31 min |
| Apr 28, 2:19 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 26 min |
| Apr 28, 2:32 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Perry | 28 min |
| Apr 28, 2:35 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 25 min |
| Apr 28, 2:35 PM EDT | Tornado Warning | JKL | Owsley | 25 min |
| Apr 28, 2:47 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 28 min |
| Apr 28, 2:58 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 32 min |
| Apr 28, 3:03 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 27 min |
| Apr 28, 3:29 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 16 min |
| Apr 28, 3:33 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 27 min |
| Apr 28, 3:39 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 36 min |
| Apr 28, 3:40 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 30 min |
| Apr 28, 3:52 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 33 min |
| Apr 28, 4:05 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 40 min |
| Apr 28, 6:05 PM EDT | Flash Flood Warning | JKL | Martin | 115 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.